Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 11, NWS Wichita, KS

February 28, 20124 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2012, 9:31 PM CST for 4 counties in Kansas. It was in force for 59 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2012, 9:31 PM CST (03:31 UTC)
Expired
Feb 28, 2012, 10:30 PM CST
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
80.0 mph

Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 9:56 PM CSTTSTM WND DMG2 Ne Neodesha, KSA HOUSE WAS DESTROYED. RESCUERS WERE STILL TRYING TO GET A FAMILY OUT OF THE DEBRIS. TIME OF OCCURRENCE ESTIMATED VIA DOPPLER RADAR.
Feb 28, 10:03 PM CSTTSTM WND GST 65Independence, KSON SOUTH SIDE OF TOWN.
Feb 28, 10:03 PM CSTHAIL 1.5Independence, KS
Feb 28, 10:05 PM CSTTSTM WND DMGCherryvale, KS4 TO 5 INCH DIAMETER TREE LIMBS DOWNED. WINDOWS ALSO BROKEN IN HOMES DUE TO WIND DRIVEN HAIL.
Feb 28, 10:05 PM CSTTSTM WND GST 70Cherryvale, KSHAIL TO WALNUT SIZE ALSO OCCURRED AND WINDOWS WERE BROKEN OUT IN SEVERAL HOMES.
Feb 28, 10:05 PM CSTHAIL 3Cherryvale, KS
Feb 28, 10:07 PM CSTTSTM WND GST 59Cherryvale, KS59 MPH WIND GUSTS MEASURED AT A WEATHERLAB SITE.
Feb 28, 10:07 PM CSTTSTM WND GST 59Cherryvale, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 8:10 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS53 KICT 290331
SVRICT
KSC019-049-125-205-290430-
/O.NEW.KICT.SV.W.0011.120229T0331Z-120229T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CST TUE FEB 28 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS...
  SOUTHERN ELK COUNTY IN SOUTHEAST KANSAS...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
  SOUTHERN WILSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1030 PM CST

* AT 927 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG      
  BALL SIZED HAIL AND DESTRUCTIVE WINDS AROUND 80 MPH. THIS STORM    
  WAS LOCATED 7 MILES NORTHWEST OF SEDAN...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SEDAN...COFFEYVILLE...CHAUTAUQUA...ELK FALLS...PERU...LONGTON...
  HALE...CANEY...HAVANA...ELK CITY...TYRO...DEARING...INDEPENDENCE...
  NEODESHA...LIBERTY...CHERRYVALE...NIOTAZE...BUXTON...BOLTON AND
  INDEPENDENCE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 80 MPH WINDS AND PING 
PONG BALL SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS!

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3742 9641 3748 9552 3700 9553 3699 9572
      3700 9634
TIME...MOT...LOC 0329Z 261DEG 41KT 3718 9626
WIND...HAIL 80MPH 1.50IN

$$

ES
5 follow-up statements
812 
WWUS53 KICT 290350
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CST TUE FEB 28 2012

KSC049-290359-
/O.CAN.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
ELK KS-
950 PM CST TUE FEB 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELK COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
      3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0349Z 262DEG 58KT 3740 9573 3720 9582
          3703 9603

$$

KSC019-125-205-290430-
/O.CON.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
MONTGOMERY KS-CHAUTAUQUA KS-WILSON KS-
950 PM CST TUE FEB 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WILSON...CHAUTAUQUA AND MONTGOMERY COUNTIES UNTIL 1030 PM CST...

AT 946 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DESTRUCTIVE WINDS OF 70 TO 80 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF NEODESHA...TO 7 
MILES SOUTH OF ELK CITY...TO PERU...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  COFFEYVILLE...HAVANA...NEODESHA...INDEPENDENCE...CANEY...TYRO...
  CHERRYVALE...LIBERTY...DEARING...SYCAMORE...BOLTON...INDEPENDENCE
  AIRPORT AND COFFEYVILLE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING 70 TO 80 MPH WINDS AND LARGE 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

&&

LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
      3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0349Z 262DEG 58KT 3740 9573 3720 9582
          3703 9603
WIND...HAIL 80MPH 1.75IN

$$

KLEINSASSER
519 
WWUS53 KICT 290401
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CST TUE FEB 28 2012

KSC019-125-205-290430-
/O.CON.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
MONTGOMERY KS-CHAUTAUQUA KS-WILSON KS-
1001 PM CST TUE FEB 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WILSON...CHAUTAUQUA AND MONTGOMERY COUNTIES UNTIL 1030 PM CST...

AT 956 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DESTRUCTIVE WINDS OF 70 TO 80 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF NEODESHA TO 
INDEPENDENCE TO CANEY...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  COFFEYVILLE...CHERRYVALE...LIBERTY...DEARING AND COFFEYVILLE
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
      3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0400Z 262DEG 58KT 3740 9550 3720 9559
          3703 9581
WIND...HAIL 80MPH 1.75IN

$$

ES
416 
WWUS53 KICT 290409
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1009 PM CST TUE FEB 28 2012

KSC019-125-205-290430-
/O.CON.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
MONTGOMERY KS-CHAUTAUQUA KS-WILSON KS-
1009 PM CST TUE FEB 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WILSON...CHAUTAUQUA AND MONTGOMERY COUNTIES UNTIL 1030 PM CST...

AT 1005 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
GALESBURG TO MOUND VALLEY TO DEARING...MOVING EAST AT 65 MPH.

LOCATIONS IMPACTED INCLUDE...
  COFFEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 60 TO 70 MPH WINDS 
AND PING PONG BALL SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
      3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0407Z 262DEG 58KT 3739 9535 3719 9544
          3702 9567
WIND...HAIL 70MPH 1.75IN

$$

ES
124 
WWUS53 KICT 290420
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CST TUE FEB 28 2012

KSC019-125-205-290430-
/O.CON.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
MONTGOMERY KS-CHAUTAUQUA KS-WILSON KS-
1020 PM CST TUE FEB 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WILSON...CHAUTAUQUA AND MONTGOMERY COUNTIES UNTIL 1030 PM CST...

AT 1015 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE...AND DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF PARSONS TO ALTAMONT TO 7 MILES EAST OF
COFFEYVILLE...MOVING EAST AT 65 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A VERY DANGEROUS SEVERE THUNDERSTORM AND HAS A HISTORY OF 
PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
      3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0419Z 262DEG 58KT 3739 9510 3719 9519
          3703 9543
WIND...HAIL 70MPH 2.50IN

$$

ES
770 
WWUS53 KICT 290422
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1022 PM CST TUE FEB 28 2012

KSC019-125-205-290432-
/O.EXP.KICT.SV.W.0011.000000T0000Z-120229T0430Z/
MONTGOMERY KS-CHAUTAUQUA KS-WILSON KS-
1022 PM CST TUE FEB 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILSON...CHAUTAUQUA
AND MONTGOMERY COUNTIES WILL EXPIRE AT 1030 PM CST...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1 AM CST.

LAT...LON 3700 9634 3730 9639 3730 9597 3745 9596
      3748 9552 3700 9553 3699 9572
TIME...MOT...LOC 0422Z 262DEG 58KT 3737 9503 3717 9512
          3701 9537

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:57 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Feb 28, 5:57 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CST TUE FEB 28 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN HAZARDS: THUNDERSTORMS THIS EVE...AND GUSTY WINDS.

NORTH TO SOUTH ORIENTED DRYLINE WILL GRADUALLY PUSH EASTWARD
ACROSS CENTRAL/SOUTH CENTRAL KS THROUGH MID EVENING...AND SHOULD
PUSH OUT OF SOUTHEAST KS SHORTLY AFTER 06Z. CONVECTION SHOULD
CONTINUE TO DEVELOP SOUTHWARD ALONG DRYLINE THIS EVENING WITH MID-
LEVEL COLD AIR ADVECTION SPREADING IN FROM THE WEST. CARRYING VCTS
AT SLN/HUT/ICT TIL 04Z...AND AT CNU FROM 04Z-06Z...BUT MAY NEED TO
UPGRADE TO TEMPO TS IF RADAR TRENDS DICTATE SUCH. DAMAGING WINDS
WILL BE THE MAIN THREATS FROM ANY STORMS AT THE AIRPORT TERMINALS.

CLEARING EXPECTED BEHIND DRYLINE PASSAGE. SW-WRLY WINDS WILL GUST
TO 30-35KT THIS EVENING BEFORE RELAXING SOME LATER TONIGHT.
DIURNAL HEATING/MIXING WEDNESDAY WILL ALLOW W-NWRLY WINDS TO AGAIN
GUST TO AROUND 30 KT AREA WIDE.

JMC

&&

.PREV DISCUSSION... /ISSUED 329 PM CST TUE FEB 28 2012/

DISCUSSION...

FORECAST CONCERNS FOCUS AROUND SEVERE THUNDERSTORM CHANCES LATE THIS
AFTERNOON THROUGH THIS EVENING.

TONIGHT:

SCATTERED THUNDERSTORMS ARE ATTEMPTING TO INITIATE CURRENTLY
ALONG THE DRYLINE OVER WESTERN KS...WITH THE MOST ROBUST
CONVECTION OVER FAR NORTHWEST/NORTHERN KS AND SOUTHWEST/SOUTHERN
NE...WHERE MAIN MID/UPPER DYNAMIC FORCING IS FOCUSING AHEAD OF
APPROACHING SHORTWAVE. HOWEVER FURTHER SOUTH ACROSS WESTERN
KS...CONVECTION IS STRUGGLING TO GET GOING...AND WILL LIKELY
CONTINUE TO STRUGGLE THROUGH THE AFTERNOON DUE TO WEAKER MID/UPPER
FORCING AND ASSOCIATED WEAKER MID-LEVEL COOLING. PER MODEL
SOUNDINGS...THIS ALONG WITH PERSISTENT LOW CLOUDS IS CONTRIBUTING
TO POOR LOW TO MID-LEVEL LAPSE RATES. HOWEVER...AS SOUTHERN FRINGE
OF SHORTWAVE FORCING AND ASSOCIATED MID-LEVEL COOLING OVERSPREAD
THE AREA...IN CONCERT WITH CONTINUED LOW-LEVEL MOISTURE ADVECTION
AND INCREASING INSTABILITY AHEAD OF A SHARPENING DRYLINE...COULD
SEE A FEW ISOLATED STORMS GET GOING BY EARLY THIS EVENING
ALONG/JUST AHEAD OF THE DRYLINE...MAINLY WEST OF THE I-135/HIGHWAY
14 CORRIDORS. STORMS WILL BE SLOW TO STRENGTHEN GIVEN WEAKLY
MODEST INSTABILITY AND POOR LAPSE RATES. HOWEVER...STRENGTH OF LOW
AND DEEP LAYER SHEAR COULD FAVOR A FEW LOW-TOPPED SUPERCELLS
AND/OR SMALL LINE SEGMENTS...WITH THE MAIN RISKS BEING ISOLATED
STRAIGHT-LINE DAMAGING WINDS AND QUARTER SIZE HAIL. CANNOT
COMPLETELY RULE OUT A BRIEF TORNADO GIVEN THE STRONGLY SHEARED
ENVIRONMENT...BUT POOR LOW-LEVEL LAPSE RATES AND INSTABILITY ARE
FACTORS AGAINST TORNADO POTENTIAL.

LATER THIS EVENING AS BETTER MID-LEVEL COOLING OVERSPREADS SOMEWHAT
BETTER MOISTURE/INSTABILITY IN CONJUNCTION WITH A STRENGTHENING
LOW-LEVEL JET...THINKING THUNDERSTORM COVERAGE AND INTENSITY WILL
INCREASE GENERALLY EAST OF THE I-135/35 CORRIDORS. THINKING MAIN
STORM MODE WILL BE BROKEN LINE SEGMENTS WITH EMBEDDED SUPERCELL
STRUCTURES...CAPABLE OF ISOLATED SEVERE WIND GUSTS AND MARGINALLY
LARGE HAIL. DESPITE COOLING BOUNDARY LAYER...INCREASING MOISTURE AND
LOW-LEVEL SHEAR/HELICITY MAY PROMOTE A CONTINUED SLIGHT TORNADO
POTENTIAL. ACTIVITY SHOULD QUICKLY EXIT EASTERN KS BY AROUND
MIDNIGHT.

WED-THU:

FAIRLY MILD AND DRY WEATHER IS ANTICIPATED WED-THU AHEAD OF THE
NEXT SYSTEM APPROACHING OVER THE WESTERN STATES...WITH HIGH
TEMPERATURES IN THE 60S WED AND 60S-70S THU.

FRI:

NEXT CHANCE OF PRECIPITATION SHOULD ARRIVE FOR FRIDAY...MAINLY
OVER THE NORTHWEST HALF OF KS...ALONG A MID-LEVEL FRONTAL ZONE
ASSOCIATED WITH SHORTWAVE ENERGY APPROACHING FROM THE WEST.
PRECIPITATION COULD MIX WITH SNOW FRIDAY MORNING. ALL-IN-
ALL...WIDESPREAD AND/OR HEAVY PRECIPITATION IS NOT ANTICIPATED
WITH THIS FEATURE.

SAT-TUE:

PER MODEL CONSENSUS...COOLER WEATHER IS ANTICIPATED FRIDAY
THROUGH THE WEEKEND...AS EASTERN CONUS TROUGHING
DEEPENS...ALLOWING COOLER CANADIAN AIR TO SPILL SOUTH...WITH HIGHS
IN THE 40S-50S. WARMER WEATHER SHOULD RETURN BY EARLY NEXT WEEK
THOUGH...AS MORE TROUGHING APPROACHES OVER THE WESTERN
STATES...AND RIDGING INCREASES OVER THE EAST.

KLEINSASSER

FIRE WEATHER...

STOUT/GUSTY WEST TO NORTHWEST WINDS IN CONCERT WITH ABOVE NORMAL
TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN VERY
HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER
WEDNESDAY...HIGHEST OVER CENTRAL KANSAS. FIRE DANGER SHOULD
REMAIN SOMEWHAT ELEVATED ON THURSDAY...BUT WILL NOT BE AS HIGH AS
WEDNESDAY DUE TO SLACKENING WINDS.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    36  62  35  68 /  50   0   0   0
HUTCHINSON      36  60  33  67 /  40   0   0  10
NEWTON          37  60  36  67 /  50   0   0   0
ELDORADO        38  61  36  68 /  60   0   0   0
WINFIELD-KWLD   38  64  38  70 /  60   0   0   0
RUSSELL         32  60  30  63 /  10   0   0  10
GREAT BEND      32  60  31  64 /  10   0   0  10
SALINA          37  60  32  65 /  50   0   0  10
MCPHERSON       36  60  33  66 /  50   0   0  10
COFFEYVILLE     45  65  37  74 /  80   0   0   0
CHANUTE         42  62  36  72 /  80   0   0   0
IOLA            42  61  36  71 /  80   0   0   0
PARSONS-KPPF    41  64  37  73 /  80   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ032-033-047>051-
067-068-082-083-091-092.

&&
Hazardous weather outlook, Feb 28, 4:17 PM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CST TUE FEB 28 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
417 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE INTO THE EVENING HOURS...GENERALLY WEST OF A LINE
EXTENDING FROM SALINA TO WICHITA. THE STRONGEST ACTIVITY WILL BE
CAPABLE OF 60 TO 70 MPH WINDS...QUARTER SIZE HAIL...AND PERHAPS
AN ISOLATED BRIEF TORNADO. AFTER 8 OR 9 PM...THUNDERSTORM COVERAGE
SHOULD INCREASE...GENERALLY EAST OF A LINE EXTENDING FROM SALINA
TO WICHITA. THE MAIN THREATS WILL CONTINUE TO BE 60 TO 70 MPH
WINDS...QUARTER SIZE HAIL AND PERHAPS AN ISOLATED TORNADO.
THUNDERSTORMS WILL EXIT EASTERN KANSAS BY AROUND MIDNIGHT.

WHERE THE GROUND IS DRY...VERY HIGH GRASSLAND FIRE DANGER IS
LIKELY THROUGH THE EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH-
CENTRAL KANSAS.

STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH
THE EVENING...STRONGEST WEST OF INTERSTATE 135. PLEASE REFER TO
THE LATEST WIND ADVISORY STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER LEVELS ARE
LIKELY ON WEDNESDAY OVER MOST OF THE AREA...HIGHEST OVER CENTRAL
AND EAST-CENTRAL KANSAS. VERY HIGH FIRE DANGER WILL BE POSSIBLE
THURSDAY OVER SOUTHEAST KANSAS...AND NEXT MONDAY OVER THE ENTIRE
AREA.

FURTHERMORE...A LIGHT MIX OF RAIN AND SNOW WILL BE POSSIBLE OVER
CENTRAL KANSAS LATE THURSDAY NIGHT THROUGH FRIDAY MORNING. NO
ACCUMULATION IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH THE
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PJH/RBL/ADK

In the hours before

Local storm report, Feb 28, 9:08 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     3 W WINFIELD            37.27N 97.02W
02/28/2012                   COWLEY             KS   EMERGENCY MNGR

            4-5 TELEPHONE POLES DOWN. 5,000 BLOCK OF US-160.

&&

ARL
Local storm report, Feb 28, 9:09 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
909 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     DEXTER                  37.18N 96.72W
02/28/2012  E65 MPH          COWLEY             KS   EMERGENCY MNGR

&&

ARL
Local storm report, Feb 28, 9:13 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     3 W WINFIELD            37.27N 97.02W
02/28/2012                   COWLEY             KS   EMERGENCY MNGR

            4-5 TELEPHONE POLES DOWN. 5,000 BLOCK OF US-160. THIS
            REPORT IS A CORRECTED TIME TO 850 PM CST.

&&

JMC
Local storm report, Feb 28, 9:24 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     3 E ANDOVER             37.69N 97.08W
02/28/2012                   BUTLER             KS   EMERGENCY MNGR

            8-10 INCH TREE DOWN.

&&

ARL
Local storm report, Feb 28, 9:25 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     CEDAR VALE              37.11N 96.50W
02/28/2012  E80 MPH          CHAUTAUQUA         KS   EMERGENCY MNGR

            HAIL TO 1.5 INCH IN DIAMETER ALSO ACCOMPANIED THE SEVERE
            WIND GUSTS.

&&

JMC
Local storm report, Feb 28, 9:26 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             CEDAR VALE              37.11N 96.50W
02/28/2012  E1.50 INCH       CHAUTAUQUA         KS   EMERGENCY MNGR

            WIND GUSTS TO 80 MPH ACCOMPANIED THE LARGE HAIL.

&&

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:18 PM CSTSevere Thunderstorm WarningICTKingman, Reno42 min
Feb 28, 6:30 PM CSTTornado WarningICTReno30 min
Feb 28, 6:58 PM CSTTornado WarningICTHarvey, McPherson, Reno32 min
Feb 28, 7:25 PM CSTTornado WarningICTMcPherson, Marion50 min
Feb 28, 7:52 PM CSTTornado WarningICTChase, Marion38 min
Feb 28, 8:07 PM CSTSevere Thunderstorm WarningICTCowley, Sumner53 min
Feb 28, 8:52 PM CSTSpecial Weather StatementICTButler, Chase28 min
Feb 28, 8:52 PM CSTSevere Thunderstorm WarningICTChautauqua, Cowley53 min
Feb 28, 9:01 PM CSTSevere Thunderstorm WarningICTButler, Chase, Elk, Greenwood59 min
Feb 28, 10:08 PM CSTSevere Thunderstorm WarningICTLabette, Montgomery22 min
Feb 28, 10:26 PM CSTSevere Thunderstorm WarningICTLabette9 min
Feb 29, 3:21 AM CSTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more14 hr
Feb 29, 12:12 PM CSTWind AdvisoryICTEllsworth, Lincoln, Russell, Saline3 hr
Feb 29, 3:47 PM CSTFire Weather WatchICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.